Warning about fentanyl laced cocaine after rash of overdoses on Long Island

SUFFOLK COUNTY, Long Island (WABC) -- Officials on Long Island are warning about fentanyl laced cocaine after at least nine overdoses with at least six deaths over the past 11 days.

Several police departments and the Suffolk County District Attorney's Office are investigating the rash of overdoses in the North Fork and Shelter Island, with seven overdoses and five deaths in Southold Town and one fatal overdose in Shelter Island.

Authorities are urging anyone who has purchased cocaine or other narcotics recently on the North Fork or Shelter Island or know of a family member or friend who has bought safely dispose of these potentially lethal products.

One of the victims has been identified as Swainson Brown, 40, of Shelter Island.

"His knowledge of food & for his craft coupled with his kind smile, humbleness & true compassion for those around him was amazing to us," the restaurant wrote on its Facebook page.

Brown, originally from Jamaica, worked as a chef for years on the North Fork.

"He loved food and he loved people," Richard Owens, Brown's younger brother, said in an exclusive interview with Eyewitness News reporter Kristin Thorne.

Brown most recently worked as the head chef at East on Main restaurant in Mattituck.

"He was an angel who came into our lives," restaurant owner Antonio Piraino said.

Piraino said Brown worked at the restaurant only since July 4, but revived the spirits of everyone working in the restaurant with his smile and compassion.

ALSO READ | Teen dies after lightning strike at Orchard Beach
EMBED More News Videos

A teenage boy has died after being struck by lightning during a fast-moving, pop-up thunderstorm that rolled over Orchard Beach late Thursday afternoon.



"In the short time that we had with Swainson, he did something to the restaurant no one's been able to do since we opened," Piraino said.

Chief Martin Flatley said police are treating the overdoses not just as a narcotics investigation, but as a public health emergency.

"We're trying to determine the source of where this came from," said Chief Martin Flatley with the Town of Southold Police Department.

Flatley said the department is using all of its resources to find the person responsible for selling the laced drugs.

The first overdose occurred on August 5 in Cutchogue. It took police officers three attempts with Narcan to revive the 28-year-old woman, Flatley said.

Flatley said on August 11, a 34-year-old woman overdosed in Greenport and a 25-year-old man overdosed in Southold.

On August 13, four people died including Brown on Shelter Island, a 30-year-old man in Southold, a 27-year-old man in Greenport and a 32-year old man in East Marion.

On Monday, a 34-year-old man overdosed in Laurel, but survived.

Flatley said most of the victims worked in local restaurants.

"It's time as a community to have a broader discussion on opioid addiction, drug and alcohol addition," said Town of Southold Supervisor Scott Russell

Illicit drug makers often include other ingredients to cut costs by bulking up their product with cheaper nonactive ingredients or to achieve particular effects by adding other drugs to mask poor product quality or imitate the desired effect of the drug itself.

For heroin, veterinary anesthetic xylazine is commonly added to intensify its relaxing effect -- and fentanyl is increasingly being used as a substitute.

Because fentanyl is 50 times more potent than heroin, a smaller amount of total product can produce similar effects. But adding even just a slightly larger amount of fentanyl than expected can easily result in an overdose.

The Town of Southold is offering Narcan trainings this week over Zoom and in-person training at 6 p.m. Thursday at the town's recreation center.

The Zoom sessions will be held at 10 a.m. each day through Friday.

Contact the Southold Town Supervisor's office at 631-765-1889 for more information on training.

Prior to the 2000s, drugs including cocaine and heroin were being "cut," or diluted, with inactive ingredients like sugars to enlarge supply and increase profits.

Since then, buyers of cocaine and heroin products frequently receive a cocktail of adulterants that mimic the product's intended effects or mask side effects due to poor quality.

Over 70% of cocaine products contain levamisole, a drug for worm infections that increases the intensity and duration of stimulant effects. It was banned in the U.S. in 1999 because it suppresses red and white blood cell production and increases the risk of life-threatening infections and anemia.

These side effects are seen at doses over 150 milligrams, and 35% of seized cocaine products in the U.S. exceed that level.

Other additives are commonly added to cocaine to intensify effects. Aminorex, a stimulant and appetite suppressant, was withdrawn by the FDA in 1972 after it caused a number of pulmonary hypertension cases that resulted in heart failure and death.

Similarly, caffeine is frequently added to intensify the adrenaline rush. While safe when taken alone in lower doses, higher doses of caffeine in combination with other stimulants can induce seizures and heart rhythm problems.

As a result of the investigation, police announced two arrests on Thursday.

(The Associated Press contributed to this report)

ALSO READ | Family speaks out after son shot in apparent road rage incident
EMBED More News Videos

A car accident in Queens ended with a deadly shooting late Thursday, leaving a 24-year-old man dead.



----------
* More Long Island news
* Send us a news tip
* Download the abc7NY app for breaking news alerts
* Follow us on YouTube
Submit a News Tip
Copyright © 2021 WABC-TV. All Rights Reserved.